Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 190, NWS Aberdeen, SD

August 20, 2003Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 20, 2003, 6:19 PM CDT for Clark County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 6:19 PM CDT (23:19 UTC)
Expired
Aug 20, 2003, 7:00 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Clark County, SD

The radar

The Aberdeen radar (KABR), 78 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 202319
SVRABR
SDC025-210000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
618 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF RAYMOND...OR ABOUT 12
  MILES WEST OF CLARK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARK AROUND 640 PM CDT
  HILLCREST COLONY AROUND 645 PM CDT
  GARDEN CITY AROUND 650 PM CDT

A COOPERATIVE OBSERVER REPORTED QUARTER SIZED HAIL AT 559 PM CDT 3 
MILES SOUTH OF TURTON.

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4503 9797 4481 9797 4472 9752 4495 9751

$$
MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:40 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 20, 2:40 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT WED AUG 20 2003

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
WEAK COLD FRONT ENTERING WESTERN ZONES AS UPPER LOW EXITS NORTHEAST
ZONES.  EXPECT FRONT TO BE MOSTLY DRY THOUGH A STRAY... LESS THAN 10
POP... SHOWER IS POSSIBLE.  FRONT WILL MOVE THROUGH CWA OVERNIGHT.
DIRTY UPPER RIDGE REBOUNDS WITH ASSOCIATED SURFACE HIGH IN THE COLD
POOL BEHIND FRONT.  MODELS SHOW FAIRLY CLOSE AGREEMENT WITH
PATTERN.  WEAK UPPER LEVEL SHORTWAVES ROTATE OVER AND FLATTEN THE
RIDGE AT INTERVALS THROUGH THE PERIOD.  EXPECT SOME LOW QPF AND LOW
POP SHOWERS TO DEVELOP OVER THE WESTERN ZONES LATE SATURDAY.  COOLER
AIR MASS WILL ALLOW TEMPERATURES WILL APPROACH NORMAL WITH WARMER
POCKETS POSSIBLE IN WESTERN AREAS.  MCNULTY

.LONG TERM...SUNDAY THROUGH WEDNESDAY
LATEST CYCLE OF EXTENDED MODELS TO CHOOSE FROM SUPPORT A SIMILAR
PATTERN EVOLUTION. ON DAY 4...AN UPPER LEVEL LOW...NOW OVER THE
EASTERN PAC...WILL PROPAGATE THROUGH NORTHERN TIER STATES AND DRAG A
COLD FRONT THROUGH THIS AREA. THE COLD FRONT SHOULD HELP TO
REINFORCE COOLER...MORE NORMAL TEMPS FOR THIS TIME OF YEAR AS WELL
AS DRIER AIR. SOMEWHAT MORE ZONAL FLOW DOES TAKE SHAPE FOR BEGINNING
OF NEXT WEEK...BUT FOR HOW LONG IS THE QUESTION. TYPICALLY IN
FASTER...MORE ZONAL SCENARIOS...S/WS AND FROPAS ARE A BIT QUICKER
AND DRIER...SO HAVE REMOVED THE CHANCES PREVIOUSLY INSERTED FOR
MONDAY AND TUESDAY FOR NOW. THIS IN CONJUNCTION WITH HPC AND
SURROUNDING WEATHER OFFICES. STEERED MAX T VALUE ON DAY 4 A BIT
ABOVE ALL FORMS OF GUIDANCE AS FROPA IS EXPECTED LATER IN THAT
PERIOD. TEMPS FOR DAYS 5 THROUGH 7 WERE KEPT CLOSER TO MEX ENSEMBLES
MOS AND HPC GUIDANCE.  DORN

.ABR...NONE

In the hours before

Local storm report, Aug 20, 5:18 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0518 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    13 E HILLSVIEW            SD   1.25 IN HAIL
08/20/03   MCPHERSON

NDM
Local storm report, Aug 20, 5:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0553 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    5 N ASHTON                SD   0.75 IN HAIL
08/20/03   SPINK

NWS
Local storm report, Aug 20, 6:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0615 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    3 S TURTON                SD   1.00 IN HAIL
08/20/03   SPINK

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:37 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson38 min
Aug 20, 5:33 PM CDTSevere Thunderstorm WarningABRSpink27 min
Aug 20, 5:56 PM CDTSevere Thunderstorm WarningABRSpink34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.